Missouri, 2010

Hail in Missouri, April 7, 2010

April 7, 2010 · NWS EAX · 7 events in 2 counties and zones

A frontal boundary brought severe thunderstorms with large hail to the area, during the afternoon hours of April 7, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A frontal boundary brought severe thunderstorms with large hail to the area, during the afternoon hours of April 7, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 7, 11:24 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 7, 11:24 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 PM CDT WED APR 7 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

EVEN IN THE WAKE OF EVENING MCS/S...00Z UPPER ANALYSIS AND RECENT
RUC OBJECTIVE ANALYSIS DEPICTED THAT A VERY STRONG ELEVATED
BAROCLINIC ZONE REMAINED ANCHORED BACK ACROSS CENTRAL KS WITH A
LARGE LONGWAVE TROUGH STILL LOCATED OVER THE CENTRAL HIGH PLAINS.
AMPLE 925-850MB MOISTURE TRANSPORT ASCENDING THE STEEP ISENTROPES
AND IMPINGING ON THE ELEVATED FRONTAL ZONE HAS RESULTING IN A BAND
OF ACCAS FROM S CENTRAL KS INTO SW IA. EXPECT THAT SHOWERS WILL
BECOME FAIRLY NUMEROUS ALONG THIS BOUNDARY THROUGH THE MORNING
HOURS. MEANWHILE...MORE VIGOROUS ASCENT WAS OCCURRING AROUND AND
WEST OF THE MID LEVEL LOW CENTER OVER S CENTRAL NEBRASKA...WITH
DIABATIC COOLING EVEN LEADING TO SNOW ACROSS WRN NEB/NW KANSAS.

BOTH FEATURES WILL PIVOT ACROSS THE CWA TODAY...PROVIDING AMPLE
CHANCES FOR SHOWERS OVER NRN MO...WHILE COLD AIR CONTINUES TO DRAIN
SOUTH AND EAST AT THE SURFACE. IN SHARP CONTRAST TO THE PAST FEW
DAYS...TEMPERATURES WILL STRUGGLE TO RISE MUCH FROM THEIR PRESENT
READINGS AS COLD ADVECTION...STRATUS AND ELEVATED SHOWERS HOLD TEMPS
DOWN INTO THE LOW-MID 50S FOR ALL BUT THE FAR SE CWA. GIVEN THE
STRONG DPVA...HEIGHT FALLS AND RATHER STEEP MID LEVEL LAPSE
RATES...HAVE INCREASED POPS TO LIKELY OVER MUCH OF NW/N CENTRAL MO
FOR TODAY. FOR NOW THE FORECAST CALLS FOR JUST SHOWERS...BUT THE
COUPLING OF A STATICALLY UNSTABLE AND FAIRLY DRY AIRMASS ABOVE THE
800MB INVERSION BASE...ALONG WITH 0 TO -20C TEMPS IN THIS POSITIVE
CAPE REGION SUGGEST THAT A FEW THUNDERSTORMS AND MAYBE SOME
GRAUPEL/SMALL HAIL SHOWERS ARE POSSIBLE.

THIS ACTIVITY SHOULD SHIFT EAST DURING THE EVENING HOURS WITH SKIES
GRADUALLY CLEARING WITH THE UPPER TROUGH PASSAGE. SURFACE HIGH
PRESSURE AND MERIDIONAL UPPER FLOW WILL PROVIDE TWO CHILLY NIGHTS
FOR TONIGHT AND THURSDAY NIGHT...WITH A SEASONABLE DAY IN BETWEEN. A
NICE WARMING TREND WILL BEGIN FRIDAY WITH SEVERAL GREAT DAYS
EXPECTED THROUGH THE WEEKEND.

BOOKBINDER

&&

.AVIATION...

FOR THE 18Z TAFS...MVFR DECK EXPECTED THIS AFTN IN ADVANCE AND IN THE WAKE
OF A COLD FRONT DROPPING SE NR KSTJ. DRIER AIR WAS ALSO SURGING SOUTH INT0
IOWA AND NEBRASKA WITH RAPIDLY RISING CIGS. CURRENT MODEL TIMING
LOOKS REASONABLE WITH SKIES CLEARING BTWN 01Z-03Z. OTHERWISE VFR CONDITIONS
EXPECTED THROUGH AM THURS AS WINDS WILL PRECLUDE ANY DEVELOPMENT OF
FOG TONIGHT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 7, 11:58 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT WED APR 7 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. AT THIS TIME...IT
IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 7, 2:36 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT WED APR 7 2010

MOZ028-029-072100-
CLAY-PLATTE-
336 PM CDT WED APR 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND
SOUTHWESTERN CLAY COUNTIES UNTIL 400 PM CDT...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEATHERBY LAKE...MOVING EAST AT 15 MPH.

HAIL UP TO HALF AN INCH IN DIAMETER AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  PARKVILLE AROUND 345 PM CDT.
  PLATTE WOODS AND FERRELVIEW AROUND 350 PM CDT.
  LAKE WAUKOMIS...HOUSTON LAKE AND RIVERSIDE AROUND 355 PM CDT.
  OAKVIEW...NORTHMOOR...GLADSTONE AND AVONDALE AROUND 400 PM CDT.

THE TOWNS OF WALDRON...KANSAS CITY INTL ARPT...OAKWOOD PARK...OAKWOOD
AND OAKS ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3932 9474 3930 9447 3915 9451 3919 9478
      3921 9481

MJ
Special weather statement, Apr 7, 2:40 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CDT WED APR 7 2010

KSZ103-104-072115-
LEAVENWORTH-WYANDOTTE-
340 PM CDT WED APR 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEAVENWORTH AND
NORTHWESTERN WYANDOTTE COUNTIES UNTIL 415 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BASEHOR...MOVING EAST AT 15 MPH.

SMALL HAIL UP TO HALF AN INCH IN DIAMETER IS POSSIBLE WITH THIS
STORM AS WELL AS BRIEF HEAVY DOWNPOURS.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN LEAVENWORTH AND
NORTHWESTERN WYANDOTTE COUNTIES...INCLUDING THE TOWNS OF FAIRMOUNT...
BASEHOR...PIPER...WOLCOTT AND MAYWOOD.

LAT...LON 3925 9497 3924 9482 3922 9482 3918 9476
      3909 9478 3914 9502

MJ

The radar

The Pleasant Hill radar (KEAX), 56 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Platte

When
April 7, 2:46 PM CST
Where
Platte County, 1.61 mi E of Parkville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.670

Hail, Platte

When
April 7, 2:53 PM CST
Where
Platte County, Lake Waukomis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.230, -94.720

Hail, Platte

When
April 7, 2:53 PM CST
Where
Platte County, 0.69 mi S of Platte Woods
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.220, -94.670

Hail, Platte

When
April 7, 2:56 PM CST
Where
Platte County, 1.61 mi E of Parkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.670

Hail, Clay

When
April 7, 3:12 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -94.560

Hail, Clay

When
April 7, 3:18 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
0.75 in hail
Reported by
Public
Coordinates
39.210, -94.560

Hail, Clay

When
April 7, 3:22 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -94.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226044, 226045, 226047, 226046, 226048, 226049, 226050.